Kansas, 2016

Hail and Damaging Winds in Kansas, June 25, 2016

June 25, 2016 · NWS DDC · 9 events in 6 counties and zones

A cold front and an unstable airmass were enough to generate thunderstorms during the late afternoon and evening. A few were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front and an unstable airmass were enough to generate thunderstorms during the late afternoon and evening. A few were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 12:05 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 12:05 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
105 PM CDT SAT JUN 25 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1220 PM CDT Sat Jun 25 2016

Thunderstorms are likely across portions of western and central
Kansas tonight as short range models indicate an attendant frontal
boundary to the closed off upper low to our north pushing further
southeast across southwest and central Kansas during the period.
Although the flow aloft will remain fairly weak across the Western
High Plains, substantial moisture/instability, increased forcing in
conjunction with the frontal boundary, and steepening low/mid level
lapse rates ahead of the boundary will be sufficient ingredients to
support isolated to widely scattered thunderstorm development early
this evening. NAM/GFS model soundings show a fair amount of
instability with SBCAPE values in excess of 2000 J/KG ahead of
the frontal boundary. However, the weak flow aloft and less than
favorable 0-6km shear will hinder storm intensity, hence, lessening
the severe potential to marginal levels. Another issue to consider
will be the potential for localized flooding as weak steering winds
and high PW values in excess of 1.5 inches may lead to periods of
locally heavy rainfall.

Areas of precip and slightly cooler air filtering southward into
western Kansas behind the advancing weak frontal boundary will drop
lows down into the 60s(F) tonight with a few lower 70s(F) still
possible in south central Kansas. Western and central Kansas will be
under the influence of an easterly upslope flow north of a frontal
boundary Sunday as it pushes further south into Oklahoma. This will
limit climbing temperatures through the day with highs struggling
to reach 90F is some locations, if at all.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM CDT Sat Jun 25 2016

Even though the flow aloft will remain fairly weak early in the period,
thunderstorm chances will continue into early next week as medium range
models indicate the front from the passage late Saturday stalling out
generally across the Texas Panhandle into northwest Oklahoma by Sunday
evening. Barring the positioning of the frontal boundary, a similar
set up from the day before will be present with increased forcing
near the boundary and ample moisture/instability along and southeast
of the boundary itself. Thunderstorms are likely Sunday evening in
the vicinity of the boundary with the best chance for precip across
south central Kansas. Thunderstorm chances return to portions of
western Kansas late Monday as a southeasterly upslope flow re-
establishes across the Western High Plains. Increasing instability
with moisture drawing back to the west and steep low/mid level lapse
rates will set the stage for thunderstorm development lee of the
Rocky Front Range Monday afternoon with the possibility of storms
drifting eastard into western Kansas Monday night. A similar set up
exists Tuesday as a northwest flow aloft develops across the high
plains while a southeasterly upslope flow persists in the lower
levels. Considering little change is expected to the general air
mass through the middle of next week, look for more seasonal
temperatures for lows and highs across the Western High Plains
through at least Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat Jun 25 2016

VFR conditions will prevail in the vicinity of all TAF sites through
early this evening. A few thunderstorms will then be possible
through late tonight resulting in potential for brief MVFR
cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR
conditions are expected to continue through early Sunday.
Southwesterly winds 10 to 20kt are expected to turn north to
northeasterly 5 to 15kt late tonight as a weak cold front pushes
through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  89  68 /  50  50  30  30
GCK  95  65  88  67 /  70  70  20  20
EHA  96  65  87  66 /  50  60  30  20
LBL  97  67  89  67 /  40  50  30  30
HYS  94  67  88  68 /  70  70  20  20
P28  97  70  92  70 /  20  30  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 3:44 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SAT JUN 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON
ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING
FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS
STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY.
SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF
A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A
NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS
TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE
ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS
AFTERNOON.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 25, 2:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT JUN 25 2016

KSZ061-074-252130-
HAMILTON KS-STANTON KS-
339 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND
NORTHERN STANTON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 338 PM CDT/238 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF JOHNSON CITY...MOVING NORTH AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3800 10184 3787 10154 3751 10172 3766 10201
TIME...MOT...LOC 2038Z 198DEG 11KT 3770 10188

RBURG
Special weather statement, Jun 25, 3:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT SAT JUN 25 2016

KSZ062-252200-
KEARNY KS-
410 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNY COUNTY UNTIL
500 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF LYDIA...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KEARNY
COUNTY.

LAT...LON 3826 10146 3826 10114 3809 10128 3818 10149
TIME...MOT...LOC 2110Z 205DEG 5KT 3824 10132

JJOHNSON
Special weather statement, Jun 25, 3:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT SAT JUN 25 2016

KSZ043>045-252215-
SCOTT KS-NESS KS-LANE KS-
424 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NORTHERN LANE AND
NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES WEST OF SCOTT CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC...SHIELDS...PENDENNIS...HEALY...MANNING...
SCOTT STATE LAKE AND GRIGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3870 10018 3828 10112 3870 10112
TIME...MOT...LOC 2124Z 219DEG 19KT 3850 10097

JJOHNSON
Special weather statement, Jun 25, 3:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SAT JUN 25 2016

KSZ061-062-074-075-252215-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-
431 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND NORTHWESTERN GRANT
COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

AT 430 PM CDT/330 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENDALL.

LAT...LON 3762 10162 3774 10183 3803 10158 3784 10128
TIME...MOT...LOC 2130Z 226DEG 19KT 3771 10171

JJOHNSON

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kearny

When
June 25, 3:40 PM CST
Where
Kearny County, 18.04 mi N of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -101.160

Thunderstorm Wind, Morton

When
June 25, 4:15 PM CST
Where
Morton County, 12.26 mi ENE of Richfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.330, -101.570

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Trego

When
June 25, 4:20 PM CST
Where
Trego County, 15.81 mi SW of Trego Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.720, -100.110

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Kearny

When
June 25, 4:32 PM CST
Where
Kearny County, 4.87 mi S of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.880, -101.240

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Grant

When
June 25, 4:40 PM CST
Where
Grant County, 8.28 mi SSE of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -101.440

Winds were estimated to be at least 60 MPH. Debris was blown onto a road from an oil tank and subsequently caused vehicle accidents.

Thunderstorm Wind, Grant

When
June 25, 4:59 PM CST
Where
Grant County, 7 mi S of Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.480, -101.390

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Finney

When
June 25, 5:05 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Ellis

When
June 25, 5:20 PM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

Thunderstorm Wind, Ellis

When
June 25, 5:30 PM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645256, 645262, 645258, 645259, 645257, 645260, 645261, 645264, 645263.